Uniform Approximation of Functions of Two Variables


We propose an algorithm to construct a uniform approximation of functions of two variables as a boundary approximation in norm Lp as p → ∞. It is based on root mean square approximation with variable weight function. We propose a technique of successive adjustment of weight function and give examples of uniform approximation of tabulated functions of two variables with the use of the least squares method with variable weight function.

This is a preview of subscription content, access via your institution.


  1. 1.

    A. O. Kalenchuk-Porkhanova and L. P. Vakal, “Constructing best uniform approximations of functions of many variables,” Komp. Zasoby, Merezhi ta Systemy, No. 6, 141–148 (2007).

  2. 2.

    V. P. Kondrat’ev, Best Approximation Algorithm for Functions of Many Variables, in: Optimization Software: Approximation of Functions [in Russian], UNTs AN USSR, Sverdlovsk, Issue 3, 20–48 (1973).

  3. 3.

    J. A. Brown and M. S. Henry, “Best Chebyshev composite approximation,” SIAM J. on Numerical Analysis, Vol. 12, No. 3, 336–344 (1975).

    MathSciNet  Article  Google Scholar 

  4. 4.

    J. N. Henry, “Comparison of algorithms for multivariate rational approximation,” Math. Comp., Vol. 31, No. 138, 485–494 (1977).

    MathSciNet  Article  Google Scholar 

  5. 5.

    G. F. Krivoruchko and B. A. Popov, “Algorithm of best Chebyshev approximation of a tabulated function of two variables,” Otbor i Preobrazovanie Informatsii, Issue 2(78), 63–69 (1988).

    Google Scholar 

  6. 6.

    Ya. V. Gaponyuk, “Finding the best approximation by two-dimensional polynomials,” Vidbir i Obrobka Informatsii, Issue 12(88), 130–133 (1998).

    Google Scholar 

  7. 7.

    P. S. Malachivskyy and B. R. Montsibovich, “Uniform approximation of function of two variables,” in: Computing Methods and Data Conversion Systems, Proc. 4th Sci.-Tech. Conf., Lviv, September 28–30, 2016, FMI NANU, Lviv (2016), pp. 179–180.

  8. 8.

    B. A. Popov and G. S. Tesler, Approximation of Functions for Engineering Applications [in Russian], Naukova Dumka, Kyiv (1980).

    Google Scholar 

  9. 9.

    N. N. Kalitkin, Numerical Methods [in Russian], Nauka, Moscow (1978).

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to P. S. Malachivskyy.

Additional information

Translated from Kibernetika i Sistemnyi Analiz, No. 3, May–June, 2017, pp. 111–116.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Malachivskyy, P.S., Matviychuk, Y.N., Pizyur, Y.V. et al. Uniform Approximation of Functions of Two Variables. Cybern Syst Anal 53, 426–431 (2017). https://doi.org/10.1007/s10559-017-9943-5

Download citation


  • uniform approximation
  • function of two variables
  • approximation in the norm of space L p
  • least squares method with variable weight function